Heavy Rain, Adair
- When
- September 16, 9:45 PM CST to September 17, 1:00 AM CST
- Where
- Adair County, Fontanelle
- Reported by
- Social Media
- Coordinates
- 41.300, -94.570
Public reported heavy rainfall of 3.30 inches storm total.
A fairly typical cold frontal passage moved through Iowa during the evening of the 16th and into the 17th of September. The antecedent conditions were generally temperatures in the mid to upper 70s, dew points in the upper 60s, resulting in MUCAPE values in the 1000-2000 J/kg range, and effective bulk shear values under 30 kts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A fairly typical cold frontal passage moved through Iowa during the evening of the 16th and into the 17th of September. The antecedent conditions were generally temperatures in the mid to upper 70s, dew points in the upper 60s, resulting in MUCAPE values in the 1000-2000 J/kg range, and effective bulk shear values under 30 kts. The setup called for and resulted in relatively progressive storms with the cold front ushering them through, but with flow parallel to the front, storms were able to train over areas for a short while. No severe weather was reported, but heavy rainfall did occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 16, 5:50 PM CST, 3 hours 55 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 650 PM CDT Sat Sep 16 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Sunday/ Issued at 330 PM CDT Sat Sep 16 2017 Bottom Line up Front... Severe weather potential from around 4 pm until midnight or so remains the biggest threat. All modes of severe weather are on the table, with large hail and damaging winds being the primary threats, and a few tornadoes being the secondary threat. Synoptic-scale... 19z Non-operational GOES 16 data picking up on two stronger upper lows phased within a longwave trough that digs down through the Four Corners Region. These lows have decent westward tilt with height as the sfc reflection lows are centered over northern Minnesota and eastern Nebraska. The northern sfc low is undoubtedly the stronger of the two lows, as the more southerly low has been losing organization throughout the daytime along its northeasterly trek. Attendant to the northern low is a decently strong cold front that drapes from north to S/SSW and phases with the southern low. As this boundary propagates east and southeast, it will be the main focusing mechanism for the strong to severe potential this evening into the overnight hours... Short-term models starting to lock into placing the boundary south and east of the DMX CWA between 12z and 15z Sun. Resultingly, Sunday afternoon looks much cooler as 850mb temps drop a solid 5C. With scattered cloud cover around, highs in the low to mid 70s seems a plausible forecast. Mesoscale... Showers and storms have been fairly widespread across the CWA throughout the daytime today. CAPE values have been around 500 J/KG, the main limiting factor for the storms reaching severe levels. As expected, HRRR (warm-start) has been outperforming other models... though it still has not perfectly handled storms through today. During peak heating, SPC mesoanalysis showing SBCAPE values reaching 2000 J/KG to 2500 J/KG, so plenty sufficient instability to work with. Meanwhile, Low-level lapse rates very high, reaching 9 C/km...and mid-level lapse rates reaching 7 C/KM suggest hail will be a threat. Fcst soundings have been consistent in showing storms becoming more sfc-based with boundary approaching, making hail a realistic threat. DCAPE values around 1000 J/KG, with fairly unidirectional winds, so damaging winds also a threat. Tornado threat not great, but not non-zero. Between 00z and 03z, In southern/SW Iowa, low-level theta-e difference perks up, phased with higher CAPE values and 0-3km bulk shear vectors flowing close to perpendicular to this CAPE gradient. Hodograph for svr potential looks okay... not great, but not poor. .LONG TERM.../Sunday night through Saturday/ Issued at 330 PM CDT Sat Sep 16 2017 Active early in the week as high pressure moves across southern Minnesota Sunday night then moisture lifts back north late Sunday night into Monday. A strong short wave will arrive during the day on Monday and will lead to increasing showers and thunderstorms and a good chance for widespread precipitation. PWAT values will rise back to above 1.5 inches and near 175 percent of climatology and will bring the potential for rainfall amounts in excess of 1 inch in some areas. High temperatures on Monday will remain cool with highs mainly in the 60s and lower 70s due to the precipitation and clouds. Warmer weather will again return Tuesday with an area of low pressure developing to the west and a warm front lifts north into Iowa leading to highs back into the 80s. A large upper level low pressure system over southwest Canada will be a big influence on Iowa for mid to late week. This system will drive a strong short wave through the Midwest Wednesday and another brief cool down. The large upper low will help create a deep trough over the western CONUS late this week while a subtropical high amplifies into the Ohio Valley. This will lead to steep southwest flow developing over Iowa and potentially another run at 90 degrees by Friday. Given this flow, current solutions are likely too fast moving the boundary into Iowa through the southwest flow which should stall it to the west. The end of the week should end on a very warm and mostly dry not before a potential stormy next weekend. This type of pattern may be the end of the warm stretch and lead to a transition to more fall like weather. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 650 PM CDT Sat Sep 16 2017 MVFR to IFR stratus moving into northern Iowa and will impact FOD and MCW by 02z at the latest. The onset of this stratus deck appears to be around 700-900 feet before improving to 1700-2300 feet. Confident FOD and MCW will see these IFR ceilings but will likely increase to MVFR later this evening. For now, only have MVFR ceilings mentioned at DSM and ALO as lower confidence to mention for timing, but likely move in by around 06-08z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Kotenberg LONG TERM...Donavon AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 652 PM CDT Sat Sep 16 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-180000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 652 PM CDT Sat Sep 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few isolated to scattered thunderstorms are this evening. However, the severe weather threat remains low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic thunderstorm chances are forecast late Sunday night into Monday then again late in the week. The threat for severe weather early in the week is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening.
Special Weather Statement
National Weather Service Des Moines IA
1005 PM CDT SAT SEP 16 2017
IAZ045-057-058-170400-
Guthrie IA-Audubon IA-Carroll IA-
1005 PM CDT SAT SEP 16 2017
...Strong Storms over Western Iowa Late This Evening...
At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm near
Audubon, moving north at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Carroll, Audubon, Coon Rapids, Glidden, Dedham, Willey, Ralston,
Arthur N Neu Airport, Audubon County Airport and Swan Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4207 9491 4204 9463 4186 9463 4186 9462
4157 9473 4163 9495
TIME...MOT...LOC 0305Z 190DEG 25KT 4165 9483
SmallThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Public reported heavy rainfall of 3.30 inches storm total.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717408.